Looks as if painkillers continue to provide painful news to Americans. All the way from Vioxx, Bextra, and Celebrex to Aleve, Ibuprofen, Arcoxia, Diclofenac, and others, there is plenty of news to worry about if you have pain. Now comes a Public Health Advisory on the Fentanyl Patch.
The FDA is now concerned about the safe use of transdermal fentanyl patches in response to reports of deaths in patients using this potent narcotic medication for pain management. In addition, a patient information sheet and an alert to healthcare professionals were issued identifying several important safety precautions for the use of fentanyl transdermal patches.
The FDA is conducting an investigation into the deaths associated with these patches. In other words, it is not a recall of Fentanyl patch yet, but that is what might happen if the FDA learns more about the dangers of the patch and its association with the deaths. The Agency has been examining the circumstances of product use to determine if the reported adverse events may be related to inappropriate use of the patch or factors related to the quality of the product. It is possible that some patients and their health care providers may not be completely aware of the dangers of these potent narcotic drug products and the important recommendations regarding their safe use.
The Agency is working closely with the manufacturers of fentanyl patches to fully evaluate the risks associated with their use and to develop a plan to help patients avoid accidental fentanyl overdose. Fentanyl skin patches are very strong narcotic (opioid) painkillers that may cause death from overdose. The fentanyl skin patch should always be prescribed at the lowest dose needed for pain relief, according to FDA guidelines.
Fentanyl skin patches should not be used to treat short-term pain, pain that is not constant, or for pain after an operation. Fentanyl skin patches should only be used by patients who are already taking other narcotic painkillers (opioid tolerant), and who have chronic pain that is not well controlled with shorter-acting painkillers. (Recommended link: Pain relief drug guide)
Patients who are using the fentanyl skin patch and their caregivers should be told about safe methods for storage and disposal of used, unneeded or defective fentanyl skin patches. Fentanyl skin patches should be stored in a safe place and kept out of the reach of children. Safely dispose of used, unneeded or defective fentanyl skin patches by folding the sticky side of the patch together (until it sticks to itself) and flushing it down the toilet.
Signs of fentanyl overdose include trouble breathing or shallow breathing; tiredness, extreme sleepiness or sedation; inability to think, talk or walk normally; and feeling faint, dizzy or confused. If these signs occur, patients or their caregivers should get medical attention right away.
A patient using the fentanyl skin patch may have a sudden and possible dangerous rise in their body level of fentanyl or have a stronger effect from fentanyl if they: use other medicines that affect brain function; drink alcohol (beer, wine or distilled spirits); have an increase in body temperature or are exposed to heat; or use other medicines that affect how fentanyl is broken down in the body.
Recommended article: Pain relief without painkillers